Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Computation of $\pi$ Using Arithmetic-Geometric Mean

Eugene Salamin
Mathematics of Computation
Vol. 30, No. 135 (Jul., 1976), pp. 565-570
DOI: 10.2307/2005327
Stable URL: http://www.jstor.org/stable/2005327
Page Count: 6
  • Read Online (Free)
  • Download ($34.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Computation of $\pi$ Using Arithmetic-Geometric Mean
Preview not available

Abstract

A new formula for $\pi$ is derived. It is a direct consequence of Gauss' arithmetic-geometric mean, the traditional method for calculating elliptic integrals, and of Legendre's relation for elliptic integrals. The error analysis shows that its rapid convergence doubles the number of significant digits after each step. The new formula is proposed for use in a numerical computation of $\pi$, but no actual computational results are reported here.

Page Thumbnails

  • Thumbnail: Page 
565
    565
  • Thumbnail: Page 
566
    566
  • Thumbnail: Page 
567
    567
  • Thumbnail: Page 
568
    568
  • Thumbnail: Page 
569
    569
  • Thumbnail: Page 
570
    570